Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 289, NWS Pueblo, CO

September 14, 20164 counties in Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 14, 2016, 3:25 PM MDT for 4 counties in Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2016, 3:25 PM MDT (21:25 UTC)
Expired
Sep 14, 2016, 3:42 PM MDT
In force
17 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Bent County, CO, Crowley County, CO, Kiowa County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 82 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WUUS55 KPUB 142125
SVRPUB
COC011-025-061-089-142215-
/O.NEW.KPUB.SV.W.0289.160914T2125Z-160914T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT WED SEP 14 2016

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO...
  NORTHEASTERN OTERO COUNTY IN SOUTHEASTERN COLORADO...
  EAST CENTRAL CROWLEY COUNTY IN SOUTHEASTERN COLORADO...
  NORTHWESTERN BENT COUNTY IN SOUTHEASTERN COLORADO...

* UNTIL 415 PM MDT

* AT 324 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  ARLINGTON...OR 21 MILES NORTH OF NORTH LA JUNTA...MOVING NORTHEAST
  AT 25 MPH.

  HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HASWELL...BLUE LAKE AND ARLINGTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3815 10345 3833 10354 3856 10300 3832 10286
TIME...MOT...LOC 2124Z 242DEG 24KT 3828 10342 

HAIL...2.00IN
WIND...60MPH
 
$$

PGW
1 follow-up statement
043 
WWUS55 KPUB 142142
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
342 PM MDT WED SEP 14 2016

COC011-025-061-089-142151-
/O.CAN.KPUB.SV.W.0289.000000T0000Z-160914T2215Z/
KIOWA CO-OTERO CO-CROWLEY CO-BENT CO-
342 PM MDT WED SEP 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KIOWA...NORTHEASTERN
OTERO...EAST CENTRAL CROWLEY AND NORTHWESTERN BENT COUNTIES IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3815 10345 3833 10354 3856 10300 3832 10286
TIME...MOT...LOC 2141Z 242DEG 24KT 3834 10329 

$$

PGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:55 PM MDT, 30 minutes earlier.

Area forecast discussion, Sep 14, 2:55 PM MDT, 30 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
255 PM MDT WED SEP 14 2016

.SHORT TERM...(This evening through Thursday)
Issued at 255 PM MDT Wed Sep 14 2016

Currently...

A few strong storms were occurring across the region at 130 pm. Most
of the activity was in eastern Pueblo county and moving east.
Elsewhere there were quite a few more weaker storms across the
region...mainly over the higher trrn and the Raton Mesa.

This activity was being driven by a large 500 mb low which was
spinning over SE Idaho.

Rest of this afternoon into tonight...

Thunderstorms...one or two severe...will be possible across the
plains. It is not out of the question we could also get a marginally
severe storms over the valleys and higher terrain. CAPE values
generally south of US50 were pushing 2000 J/kg and effective shear
was in the 20-30kt range. The threat of strong to locally svr storms
will last into early to mid evening...but the brunt of the
activity should move out of the state by late evening.

Thursday...

Upper low will move east-northeast and slowly fill. Strong
southwesterly flow will continue over the region, and this will
advect drier air into the region. Mountains tomorrow will likely
remain dry along with most of the plains. The best chance of storms
tomorrow will be over the far southeast plains.

With the southwest flow over the region, temps will warm up into the
mid 80s across a good chunk of the plains...with slightly cooler
temps over the divides. Expect temps in the 70s across the valleys.
\/Hodanish

.LONG TERM...(Thursday night through Wednesday)
Issued at 255 PM MDT Wed Sep 14 2016

Primary longer term meteorological concerns are pops and
temperatures.

Recent longer range PV analysis...forecast model soundings and
computer simulations indicate that a generally southwesterly to
zonal upper flow pattern will prevail over the forecast district
during the longer term.

At the surface...northerly surges are expected to move across
eastern portions of the CWA Thursday night and then again by next
Wednesday.

The combination of adequate atmospheric moisture and upper
disturbances should allow isolated to scattered pops to continue
at times into Saturday night with a drying trend then anticipated
from Sunday into Tuesday morning before next system increases
precipitation potential from later Tuesday into next Wednesday.

Overall, maximum temperatures running near to below mid-September
climatological averages should be noted Friday and Saturday with
above seasonal maximum temperatures then returning from Sunday
into Tuesday. In addition...minimum temperatures generally running
above mid-September climatological averages are anticipated into
next Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 255 PM MDT Wed Sep 14 2016

VFR conditions are anticipated during the next 24h at all 3 taf
sites, kpub, kals and kcos. We will see a chance of thunderstorms at
each taf site the rest of this afternoon and early evening.
Brief mvfr conditions will be possible with any storms along with
gusty outflow winds. Dry conditions are anticipated tomorrow
afternoon across the region.

&&

.PUB Watches/Warnings/Advisories...

NONE.

&&
Hazardous weather outlook, Sep 14, 11:15 AM MDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1115 AM MDT WED SEP 14 2016

COZ058>089-093>099-151715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1115 AM MDT WED SEP 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE ENTIRE REGION THIS
AFTERNOON AND EVENING. ONE OR TWO OF THE STORMS ARE EXPECTED TO
BECOME SEVERE ON THE PLAINS...WITH HAIL UP TO HALF DOLLARS...AND
WIND GUSTS UP TO 60 MPH. THERE IS ALSO A VERY SLIGHT CHANCE OF A
BRIEF TORNADO...MAINLY DOWN ALONG THE COLORADO AND NEW MEXICO
BORDER. THE OVERALL BEST CHANCE FOR SEVERE THUNDERSTORM ACTIVITY
WILL BE SOUTH OF HIGHWAY 50. OVER THE MOUNTAINS AND
VALLEYS...STORMS WILL BE SCATTERED IN COVERAGE...WITH DANGEROUS
CLOUD TO GROUND LIGHTNING AND HAIL UP TO NICKELS POSSIBLE.

IN ADDITION...SNOW ACCUMULATIONS OF 1 TO 2 INCHES WILL BE POSSIBLE
ACROSS THE HIGHER MOUNTAIN PEAKS...GENERALLY AT OR ABOVE 12 THOUSAND
FEET...THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...WITH THE BEST CHANCES OVER AND NEAR THE MOUNTAINS ON
FRIDAY AND SATURDAY. THE MAIN THUNDERSTORM THREATS WILL BE
LIGHTNING AND GUSTY WINDS...BUT SOME OF THE STRONGER STORMS COULD
ALSO PRODUCE SMALL HAIL AND LOCALLY HEAVY RAIN.

IN ADDITION...LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE OVER THE
HIGHER MOUNTAIN PEAKS ABOVE ABOUT 12000 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
POSSIBLE THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF THE
I-25 CORRIDOR.

HODANISH

In the hours before

Special weather statement, Sep 14, 10:46 AM MDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1046 AM MDT WED SEP 14 2016

COZ069-070-072-073-078-141715-
WET MOUNTAIN VALLEY BELOW 8500 FT CO-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
1046 AM MDT WED SEP 14 2016

...SPECIAL WEATHER STATEMENT...

AT 1044 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CRESTONE PEAK...OR 36 MILES NORTHEAST OF ALAMOSA...MOVING
NORTHEAST AT 30 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESTONE PEAK AND GREAT SAND DUNES.

LAT...LON 3775 10565 3785 10573 3804 10550 3794 10536
TIME...MOT...LOC 1644Z 235DEG 26KT 3792 10553

HODANISH
Special weather statement, Sep 14, 12:23 PM MDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1223 PM MDT WED SEP 14 2016

COZ071>074-141900-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
SOUTHERN SAN LUIS VALLEY CO-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
1223 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COSTILLA AND WESTERN
HUERFANO COUNTIES UNTIL 100 PM MDT...

AT 1223 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BLANCA...OR 20 MILES EAST OF ALAMOSA...MOVING NORTHEAST AT 20
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BLANCA AND FORT GARLAND.

LAT...LON 3727 10550 3741 10564 3764 10537 3743 10515
TIME...MOT...LOC 1823Z 230DEG 18KT 3739 10551

HODANISH
Special weather statement, Sep 14, 12:49 PM MDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1249 PM MDT WED SEP 14 2016

COZ086-141930-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
1249 PM MDT WED SEP 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 130
PM MDT...

AT 1249 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF PUEBLO RESERVOIR...OR 16 MILES SOUTHWEST OF PUEBLO...
MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHEASTERN PUEBLO...BOONE...BLENDE...PUEBLO DEPOT...SALT CREEK...
AVONDALE AND COLORADO CITY.

LAT...LON 3794 10479 3809 10491 3839 10435 3816 10419
TIME...MOT...LOC 1849Z 240DEG 28KT 3806 10477

PGW
Local storm report, Sep 14, 2:46 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
246 PM MDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             2 NE CROWLEY            38.22N 103.83W
09/14/2016  E1.50 INCH       CROWLEY            CO   PUBLIC

            .

0227 PM     HAIL             OLNEY SPRINGS           38.17N 103.94W
09/14/2016  M1.00 INCH       CROWLEY            CO   EMERGENCY MNGR

            .

1150 AM     NON-TSTM WND GST MONARCH PASS            38.50N 106.32W
09/14/2016  M56 MPH          CHAFFEE            CO   AWOS

            AWOS STATION MONARCH PASS /MYP/.

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Sep 14, 3:01 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
301 PM MDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             SUGAR CITY              38.23N 103.66W
09/14/2016  M1.75 INCH       CROWLEY            CO   TRAINED SPOTTER

            .

&&

RMG
Local storm report, Sep 14, 3:03 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
303 PM MDT WED SEP 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             1 NE SUGAR CITY         38.24N 103.66W
09/14/2016  U1.75 INCH       CROWLEY            CO   TRAINED SPOTTER

            MOSTLY 1.00 INCH HAIL.

&&

RMG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 10:46 AM MDTSpecial Weather StatementPUBCuster29 min
Sep 14, 12:23 PM MDTSpecial Weather StatementPUBCostilla37 min
Sep 14, 12:49 PM MDTSpecial Weather StatementPUBPueblo41 min
Sep 14, 1:19 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo26 min
Sep 14, 1:42 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo33 min
Sep 14, 2:09 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo36 min
Sep 14, 2:39 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero36 min
Sep 14, 3:07 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero23 min
Sep 14, 4:21 PM MDTSpecial Weather StatementPUBKiowa39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.